Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 23, NWS Raleigh, NC

September 14, 2007Harnett County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 14, 2007, 9:00 PM EDT for Harnett County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2007, 9:00 PM EDT (01:00 UTC)
Expired
Sep 15, 2007, 12:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 150103
FFWRAH
NCC085-150400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT FRI SEP 14 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAIN TRAINING OVER OVER HARNETT COUNTY.
DOPPLER RADAR ESTIMATED THAT STORM TOTALS SINCE 700 PM HAVE RANGED 
BETWEEN 3 AND 4 INCHES IN THE VICINITY OF DUNCAN... AND 2 TO 4 
INCHES FROM 5 MILES NORTH OF LILLINGTON TO NEAR ANGIER. 

ADDITIONAL THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES OF 2 INCHES 
PER HOUR WILL AFFECT MUCH OF HARNETT COUNTY THROUGH 1000 PM. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE LILLINGTON AND ANGIER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3557 7892 3550 7869 3539 7860 3534 7874
      3526 7920 3540 7908

$$

BADGETT
1 follow-up statement
000 
WGUS72 KRAH 150201
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT FRI SEP 14 2007

NCC085-150400-
HARNETT NC-
1000 PM EDT FRI SEP 14 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
HARNETT COUNTY...

AT 1000 PM NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS 
WITH VERY HEAVY RAIN EXTENDING WEST TO EAST ACROSS HARNETT COUNTY... 
FROM PINEVIEW AND OLIVIA EAST TO ERWIN AND DUNN... MOVING EAST AT 25 
MPH. RADAR INDICATED THAT THERE HAD BEEN LOCALLY 3 TO 4 INCHES OF 
RAIN ACROSS NORTHERN HARNETT COUNTY... WITH 1 TO 2 INCHES ACROSS THE 
SOUTHERN SECTIONS. AN ADDITION 1 TO 2 INCHES OF RAIN WILL BE 
POSSIBLE BETWEEN 1000 PM AND 1100 PM... WHICH MAY CREATE FLASH 
FLOODING. 

FLOOD WATERS NEARLY IMPOSSIBLE TO SEE NIGHT. IF YOU SEE WATER 
FLOWING ACROSS A STREET OR ROAD... TURN AROUND. 

LAT...LON 3557 7892 3550 7869 3539 7860 3534 7874
      3526 7920 3540 7908
TIME...MOT...LOC 0156Z 180DEG 0KT 3556 7888

$$

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 8:49 PM EDT, 11 minutes earlier.

Area forecast discussion, Sep 14, 8:49 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT FRI SEP 14 2007

.SYNOPSIS...A MOIST AIR MASS COUPLED WITH AN AREA OF LOW PRESSURE
THAT WILL CROSS CENTRAL NORTH CAROLINA THIS EVENING WILL CAUSE
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE REGION TONIGHT. NORTHWEST
WINDS BEHIND THE LOW PRESSURE SYSTEM WILL USHER COOLER DRIER AIR
INTO THE AREA SATURDAY THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING CENTRAL NC AT THIS
TIME WITH MOST INTENSE SHOWERS/STORMS OCCURRING ALONG A SURFACE
TROUGH FROM WADESBORO TO SOUTH OF RALEIGH TO ROANOKE RAPIDS.
FAVORED AREA FOR SHOWERS AND STORMS THROUGH 2 AM WILL BE OVER THE
EAST AND SOUTH SECTIONS OF CENTRAL NC AS A SURFACE LOW OVER
UPSTATE SC AT 00Z LIFTS ENE. DO NOT EXPECT TO SEE SEVERE/TORNADIC
STORMS THROUGH THE REST OF THE EVENING BUT POTENTIAL FOR HEAVY
RAINFALL OVER THE SOUTHERN HALF OF THE COASTAL PLAIN INTO THE
SANDHILLS.

FORECAST TREND OF CONVECTION ENDING W-E ACROSS CENTRAL AFTER 04Z-
06Z IN THE WEST AND BETWEEN 8-11Z IN THE EAST STILL APPEARS TO BE
ON TARGET. HAVE ADJUSTED TEMP TREND TO REFLECT REALITY BUT STILL
EXPECT MINS TONIGHT IN THE MID 60S NORTH TO THE UPPER 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
DOWNSLOPE FLOW SATURDAY WILL HELP TO DISSIPATE CLOUD COVERAGE NW-
SE DURING THE DAY SAT. DECENT 850MB CAA EXPECTED SATURDAY BUT
DOWNSLOPE COMPONENT SHOULD OFFSET INITIAL SURGE OF COLD AIR.

COLD AIR ADVECTION EXPECTED TO CONTINUE SAT NIGHT THUS EXPECT SOME
MIXING. THIS SHOULD KEEP TEMPS UP A BIT. ALSO RH CROSS SECTIONS
INDICATE POTENTIAL FOR SOME HIGH LEVEL CLOUDS LATE SAT NIGHT. THUS
WENT WITH MIN TEMPS A FEW DEGREES WARMER THAN MOS.

WITH HIGH PRESSURE BUILDING INTO REGION SUNDAY/SUNDAY...EXPECT DRY
AND PLEASANTLY COOL CONDITIONS. THICKNESSES WITH FULL SUN SUPPORT
MAX TEMPS MAINLY IN THE MID 70S. WITH SURFACE RIDGE OVER REGION.
EXPECT GOOD CONDITIONS TO REALIZE FULL COOLING POTENTIAL. EXPECT
LOWS MON MORNING NEAR 50 TO NEAR 55 SE.

CONTINUED DRY AND PLEASANT FOR MON AND MONDAY NIGHT. AIR MASS
MODIFIES A BIT SO EXPECT TEMPS MON ABOUT 2-3 DEGREES WARMER MON.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MEDIUM RANGE MODELS ALL DEPICT A WEAK ELY WAVE MOVING TOWARD/INTO
THE SE U.S. THIS PERIOD. PRESENCE OF LOW LEVEL RIDGE IN THE LEE OF
THE APPALACHIANS COUPLED WITH MID/UPPER LEVEL RIDGING ALOFT
IMMEDIATELY NORTH OF CENTRAL NC INDICATE THAT INFLUENCE OF ELY WAVE
MAY BE FELT MORE TO OUR SOUTH. GFS APPEARS TOO WET AND MAY BE TOO
QUICK TO DISMISS UPPER LEVEL RIDGE IN OUR VICINITY. THE 00Z RUN OF
THE CANADIAN GIVES SOME SUPPORT TO THE GFS BUT PRODUCES JUST
MINUSCULE AMOUNTS OF RAIN (GENERALLY LESS THAN A TENTH THROUGH THE
PERIOD). THE 00Z ECMWF KEEPS THE HIGHEST RAIN THREAT IN VICINITY OF
THE COAST WED-FRI AND THIS SEEMS REASONABLE.

FOR CENTRAL NC...KEPT POPS MAINLY BELOW 20% THROUGH THE PERIOD
EXPECT FOR THE COASTAL PLAIN AND THE SANDHILLS WHERE A 20% POP WAS
MAINTAINED FOR THE POTENTIAL FOR SOME CONVECTION THU AFTERNOON AND
AGAIN ON FRI. PLENTY OF TIME TO RAMP UP POPS IF ELY WAVE AND
ASSOCIATED MOISTURE APPEARS AS ROBUST AS GFS INDICATES. DUE TO DEPTH
OF ELY FLOW...POTENTIAL FOR EARLY MORNING FOG/STRATUS TO OCCUR
ESPECIALLY AREAS EAST OF HIGHWAY 1.

TEMPS THROUGH THE PERIOD WILL AVERAGE NEAR TO A LITTLE ABOVE NORMAL
FOR MID SEPTEMBER...TYPICAL FOR A LOW LEVEL ELY FLOW REGIME.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
BROAD WAA COMBINED WITH DIFFERENTIAL HEATING WILL SUPPORT  SCATTERED
SHOWER ACTIVITY ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE
AFTERNOON. STRENGTHENING LOW-LEVEL SOUTHERLY FLOW WILL ALLOW
BOUNDARY TO THE SOUTH TO LIFT SE TO NW AS A WARM FRONT...ALLOWING
SURFACE WINDS TO SHIFT FROM OUT OF THE SSW. AS THE WARM SECTOR
SPREADS NW INTO THE FORECAST AREA...EXPECT CEILINGS TO LIFT TO VFR
CEILINGS FROM 3.5KFT TO 5KFT FROM 21Z TO 06Z WITH SHOWERS BECOMING
MORE WIDESPREAD AS UPPER TROUGH AND ASSOCIATED DYNAMICS APPROACH
FROM THE NW. THE ONLY EXCEPTION TO THE IMPROVING CEILINGS COULD BE
AT INT AND GSO...WHERE LATER WARM FRONTAL PASSAGE MAY BE TOO CLOSE TO
THE NOCTURNAL STABILIZING BL. THUS INT AND GSO COULD HOLD AT MVFR TO
IFR THROUGH SATURDAY MORNING. PRECIP WILL TAPER OFF FROM NW TO SE
BETWEEN 06 TO 12Z WITH COLD FRONTAL PASSAGE FROM THE NW. NSW EXPECTED
AFTER 14Z AS DRY AND STABLE AIR FILTERS INTO CENTRAL NC

A LARGE HIGH PRESSURE SYSTEM WILL BUILD FROM THE OHIO VALLEY AND
DOWN THE DOWN THE EASTERN SEABOARD THROUGH EARLY NEXT WEEK. THIS
WILL RESULT IN DRY WEATHER AND VFR CONDITIONS THROUGH TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 14, 5:11 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT FRI SEP 14 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
511 PM EDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS
SECTIONS OF CENTRAL NORTH CAROLINA THROUGH 8 PM. THUNDERSTORMS ARE
EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER 8 PM. THE
STRONGER STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH...BRIEF
INSTANCES OF FUNNEL CLOUDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS EVENING.

WSS

In the hours before

Local storm report, Sep 14, 7:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI SEP 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
09/14/2007                   WAKE               NC   AMATEUR RADIO

            POWER LINES AND SEVERAL TREES DOWN ON AINGER ROAD AS WELL
            AS RALEIGH STREET IN FUQUAY-VARINA.

&&

ORROCK
Local storm report, Sep 14, 7:49 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT FRI SEP 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
09/14/2007                   WAKE               NC   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A TREE DOWN ACROSS VANCE
            STREET IN FUQUAY VARINA.

&&

BSMITH
Local storm report, Sep 14, 7:54 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT FRI SEP 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     ANGIER                  35.51N 78.74W
09/14/2007                   HARNETT            NC   LAW ENFORCEMENT

            SEVERAL TREES AND A FEW POWER LINES DOWN IN TOWN.

&&

ORROCK
Local storm report, Sep 14, 7:57 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT FRI SEP 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
09/14/2007                   WAKE               NC   FIRE DEPT/RESCUE

            TREES DOWN ON A NURSING HOME ON SUNSET LAKE ROAD IN
            FUQUAY VARINA. FIRE DEPT. DISPATCHED TO REMOVE.

&&

BSMITH
Special weather statement, Sep 14, 8:33 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT FRI SEP 14 2007

NCZ028-043-150145-
EDGECOMBE-WILSON-
833 PM EDT FRI SEP 14 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON AND SOUTHERN
EDGECOMBE COUNTIES THROUGH 945 PM EDT...

AT 833 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER WESTERN WILSON COUNTY... LOCATED 6 MILES WEST OF
LUCAMA... MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LUCAMA AROUND 845 PM... BLACK
CREEK AROUND 855 PM... STANTONSBURG AROUND 910 PM... SARATOGA AROUND
915 PM.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE THUNDERSTORMS. IN ADDITION... VERY HEAVY
RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR
CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION
TO AVOID HYDROPLANING.

GIH
Special weather statement, Sep 14, 8:54 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
854 PM EDT FRI SEP 14 2007

NCZ078-150200-
WAYNE-
854 PM EDT FRI SEP 14 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 1000 PM
EDT...

AT 854 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR KENLY TO PINE LEVEL...MOVING SOUTHEAST AT
20 MPH INTO WAYNE COUNTY.

THE STRONG THUNDERSTORMS WILL BE NEAR GOLDSBORO AROUND 935 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:03 PM EDTSevere Thunderstorm WarningRAHHarnett57 min
Sep 14, 8:15 PM EDTFlash Flood WarningRAHJohnston3 hr
Sep 14, 10:04 PM EDTFlash Flood WarningRAHAnson3 hr
Sep 14, 11:15 PM EDTFlash Flood WarningRAHJohnston3 hr

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.